Iowa, 2001

Hail in Iowa, April 10, 2001

April 10, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 10, 2:06 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 10, 2:06 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
306 PM CDT TUE APR 10 2001

PRIMARY CONCERNS ARE SEVERE WEATHER POTENTIAL THROUGH
WED...RAINFALL...TEMPS...AND WINDS AS A MAJOR CYCLONE MOVES
NORTHEAST ACROSS THE AREA.

IN THE SHORT TERM...VERY MOIST AND UNSTABLE AIR FROM AMA N.E. TO TOP
AT 850 MB WAS UNDERESTIMATED BY MODELS.  ETA AGAIN SEEMS TO LOSE
SOME OF THE MOISTURE WHILE AVN REMAINS MOIST.  THIS AIR ADVECTING
NWD UNDER A SERIES OF RIPPLES IN THE UPPER JET HAS RESULTED IN
REPEAT TSTM DEVELOPMENT AND SLOWED TIEH NWD ADVANCE OF THE WARM
FRONT.  AS THIS PROCESS IS LIKELY TO CONTINUE WITH UPPER DIFL LIKELY
INCREASING AHEAD OF MAIN LOW OVERNIGHT...THE PROSPECTS FOR SVR WX
WILL CONTINUE.  ALSO THINK THE MODELS WILL REMAIN TOO FAST WITH THE
WARM FRONT.  FLOODING IS POSSIBLE...BUT STORMS SHOW FAST
MOVEMENT...SO WILL NOT HEADLINE FOR NOW.

ETA AND AVN ARE IN EXCELLENT AGREEMENT ON POSITIONS OF LOW AT SFC
AND ALOFT THRU 36 HRS...WITH ETA FASTER AFTER THAT.  DESPITE THESE
SIMILARITIES...THE AVN IS FASTER IN LIFTING THE DRY SLOT INTO OUR
AREA WEDNESDAY.  WILL TAKE A COMPROMISE SOLUTION.

WIND WILL ALSO BE A PROBLEM WED AND WED NIGHT AS THE STRONG LOW
MOVES THROUGH ERN NEB THEN MN.  GRADIENT DOES NOT LOOK QUITE AS
TIGHT AS LAST SYSTEM...SO FAR.  WINDS SHOULD DIE OUT GRADUALLY ON
THU AS WINDS ARE COUNTERACTED BY A DYING GRADIENT.

THU. NIGHT LOOKS COOL AND DRY PER GUIDANCE...WITH NO BIG CHANGES TO
EXTENDED.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Apr 10, 10:12 AM CST, 5 hours 3 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  A SHORT LINE
OF FAST MOVING THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL  IN
A LINE ABOUT 50 MILES WIDE FROM WAHOO EAST TOWARD OAKLAND IOWA
THROUGH EARLY AFTERNOON.

OTHER SEVERE STORMS ARE POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS
THE AREA.  WARM...MOIST AND UNSTABLE AIR IS LIFTING NORTH OVER A
WARM FRONT IN NORTHERN KANSAS AND MISSOURI.  THIS> WILL PROVIDE
ENERGY FOR DEVELOPMENT OF STRONG THUNDERSTORMS AS THE FRONT MOVES
NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND
TONIGHT.

POLLACK
Special weather statement, Apr 10, 11:35 AM CST, 3 hours 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  A SHORT LINE
OF FAST MOVING THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL  IN
A LINE ABOUT 50 MILES WIDE FROM WAHOO EAST TOWARD OAKLAND IOWA
THROUGH EARLY AFTERNOON.

OTHER SEVERE STORMS ARE POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS
THE AREA.  WARM...MOIST AND UNSTABLE AIR IS LIFTING NORTH OVER A
WARM FRONT IN NORTHERN KANSAS AND MISSOURI.  THIS WILL PROVIDE
ENERGY FOR DEVELOPMENT OF STRONG THUNDERSTORMS AS THE FRONT MOVES
NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND
TONIGHT.

POLLACK
Local storm report, Apr 10, 12:08 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    OMAHA                     NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1140 AM    GRETNA                    NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1146 AM    OMAHA                     NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1146 AM    CHALCO                    NE   1 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1147 AM    OMAHA                     NE   .88 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LA VISTA                  NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1155 AM    LA VISTA                  NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    EAST OMAHA                NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.

1155 AM    BELLEVUE                  NE   1.5 INCH HAIL
04/10/01   SARPY                          REPORTED BY PUBLIC.

1155 AM    OMAHA                     NE   FLOOD
04/10/01   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1156 AM    OMAHA                     NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY PUBLIC.

1201 PM    OMAHA                     NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.

1201 PM    BELLEVUE                  NE   1 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1204 PM    COUNCIL BLUFFS            IA   .88 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

1206 PM    COUNCIL BLUFFS            IA   2.75 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1207 PM    COUNCIL BLUFFS            IA   1 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 10, 1:11 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    2 W (OFF)OFFUTT AFB       NE   .75 INCH HAIL
04/10/01   SARPY                          REPORTED BY PUBLIC.

0129 PM    3 N (OFF)OFFUTT AFB       NE   1 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
April 10, 3:15 PM CST
Where
Pottawattamie County, 12 mi E of Oakland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.317, -95.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240640.